Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 134, NWS Austin/San Antonio, TX

June 9, 2004Guadalupe County, Hays County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 3:25 PM CDT for Guadalupe County, Hays County, Wilson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 3:25 PM CDT (20:25 UTC)
Expired
Jun 9, 2004, 7:00 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Guadalupe County, TX, Hays County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 12 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 092025
FFWSAT
TXC187-209-493-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  HAYS
  GUADALUPE
  WILSON

* UNTIL 700 PM CDT

* AT 320 PM CDT...AN AREA OF SHOWERS AND THUNDERSTORM CONTINUED      
  ACROSS HAYES...GUADALUPE AND WILSON COUNTIES...MOVING NORTH AT 
  20 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2913 9834 2894 9819 2920 9784 2940 9789
          2960 9772 2992 9798 3005 9782 3029 9814
          3006 9826 2990 9802 2956 9804

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:31 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 9, 2:31 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED JUN  9 2004

.DISCUSSION...
SLOW MOVING LOW ALOFT IS FORECAST TO BEGIN MOVING SLOWLY EAST
TONIGHT.  WITH LATE AFTERNOON RAINS COMING FROM THE SOUTH AND
POSSIBLITY SOME OF THESE MAY CONTINUE TO THE EVENING...WILL
SHOW FLASH FLOOD WATCH THRU 400 AM THURSDAY MORNING FOR
EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

AS PROGRESSIVE LOW OVER WESTERN U.S. MOVES TOWARD WEST GREAT PLAINS
THURSDAY...EXPECT WEAK LOW...IN THE SLOW SOUTHERN STREAM
WESTERLIES...TO DRIFT EAST.  SOME WEAKENESS IN HEIGHT FIELD LINGERS
ALOFT OVER PART OF S CNTRL TX THURSDAY...THEREFORE WITH DAYTIME
HEATING WDLY SCT TO SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE.
MORE STABLE CONDITIONS SLOWLY SHOW UP FRIDAY FROM THE WEST...HOWEVER
WEAK MARGINAL INSTABILITY IS OVER THE EAST PART OF S CNTRL TX.  WITH
DAYTIME HEATING AND HIGH SOIL MOISTURE...ISOLD TO WDLY SCT SHOWERS
ARE POSSIBLE.

ON SATURDAY AND SUNDAY...S/W TROF MOVES NORTH OF S CNTRL TX SATURDAY
AFTERNOON AND EVENING...THEN NORTHEAST OF THE AREA ON SUNDAY.  MAIN
LIFT WITH THIS SYTEM WILL BE NORTH OF THE AREA.  WILL SHOW SLGT CHC
OF SHOWERS SATURDAY...AND FOR SUNDAY WILL SHOW ISOLD SHOWERS OVER
THE EXTREME EAST PART OF SOUTH CENTRAL TEXAS.  THE SUNDAY JUNE 13TH
PATTERN LOOKS THE SAME FOR MONDAY JUNE 14TH...AS WEAKNESS IN HEIGHT
FIELD SHOWS UP OVER EAST PART OF S CNTRL TX...FROM COMPOSITE OF
SOLUTIONS PAST 5 DAYS.  WILL KEEP ISOLD POPS EAST PART OF AREA
MONDAY OF NEXT WEEK.

BY TUESDAY AND WEDNESDAY OF NEXT WEEK...COMPOSITE OF FORECASTS SHOW
GRADUAL WEAKENING OF HIGH ALOFT...THEREFORE WILL SHOW WDLY SCT
SHOWERS OR SLIGHT CHANCE OF RAIN FOR TUESDAY AND WEDNESDAY OF NEXT
WEEK.  USED AVERAGE OF GFS ENSEMBLE MEAN FROM PAST FEW DAYS AND THE
LAST 3 RUNS OF THE SINGLE GFS SOLOUTION FOR NEXT WEEKS FORECASTS.
ALSO INCORPORATED RECENT TRENDS.

THE JUNE RAINS THIS YEAR ARE SIMILIAR TO OTHER HEAVY RAINS EVENTS IN
JUNE.  FOR THE PAST 30 YEARS...A PARTIAL LIST INCLUDES SOME OF THE
FOLLOWING...JUNE OF 1976...1981...1985...1986...1987...1992...
1993...1997...2000...LATE 2002 AND JUNE 2003.

CLIMATOLOGICALLY...THE 30 YEAR 1971 TO 2000 NORMALS SHOW JUNE TO BE
THE 2ND WETTEST MONTH OF THE YEAR AT AUSTIN BERGSTROM...3.38
INCHES...THE 3RD WETTEST MONTH OF THE YEAR AT AUSTIN MABRY...3.81
INCHES...THE WETTEST MONTH OF THE YEAR AT DEL RIO...2.34
INCHES...AND 2ND WETTEST OF THE YEAR AT SAN ANTONIO...4.30.

RAINFALL SO FAR THIS JUNE AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT
HAS EXCEEDED THE 10TH WETTEST JUNE OF RECORD...5.19 INCHES OBSERVED
IN JUNE OF 1951.  THE 10TH WETTEST JUNES AT OTHER LOCALITONS
INCLUDES AUSTIN MABRY 8.21 INCHES...SAN ANTONIO 7.87 INCHES AND DEL
RIO 5.13 INCHES.

AT ANY RATE MORE RAIN THRU THIS EVENING...WITH SLOW DECAY IN
CHANCE OF RAIN THURSDAY THROUGH FRIDAY AND SATURDAY.  SLOW
INCREASE IN CHANCE OF RAIN POSSIBLE TUESDAY AND WEDNESDAY NEXT
WEEK...DEPENDING OF EVENTUAL EVOLUTION OF THE JUNE 14TH TO JUNE
20TH...2004 WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  87  75  90 /  70  40  10  20
AUSTIN BERGSTROM INTL AIRPORT  73  87  74  90 /  70  40  10  20
DEL RIO INTL AIRPORT           76  94  77  96 /  30  05  10  10
SAN ANTONIO INTL AIRPORT       74  87  75  90 /  50  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
4 AM CDT FOR EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

&&

08/01/JB
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.

.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 11:37 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MEDINA                  29.80N 99.25W
06/09/2004                   BANDERA            TX   COUNTY OFFICIAL

            HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
            473 CLOSED. HIGHWAY 337 CLOSED.

1125 AM     FLASH FLOOD      6 W KENDALIA            29.97N 98.62W
06/09/2004                   KENDALL            TX   DEPT OF HIGHWAYS

            HIGHWAY 473 CLOSED.

1125 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/09/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            NUMEROUS ROAD CLOSURES.

&&

JB/MS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.